Critically-ill patients who were administered steroids can be at risk of developing ocular complications

Retina and cornea consultants have urged people to watch out for eye-related complications after recovering from COVID-19.

Specialists from L.V. Prasad Eye Institute (LVPEI) said that critically-ill COVID patients who were administered steroids to mitigate complications in lung and other organs can be at risk of developing steroid related ocular complications.

Not all those who have recovered from COVID-19 need a mandatory detailed eye examination. It is suggested for those who experience blurring of eyesight or similar symptoms after recovering from the infectious disease.

Complications likely

The specialists said that COVID-19 may cause obstruction of blood supply to the retina. One of these is an eye complication called ‘retinopathy’, which is a kind of a retinal vascular disease where the retina gets damaged because of abnormal blood flow, resulting in vision impairment.

“Retinopathy due to COVID or steroid treatment usually occurs within two to four weeks after COVID has resolved. So, patients who have recovered from COVID and had been treated with steroids should watch out for such symptoms for the initial weeks or till the time they are on steroids for lung complications. The most common symptom is blurring of vision (not necessarily accompanied by redness or pain). We are seeing patients with retinopathy, either due to block of the retinal blood vessel or swelling of the retina. But the good news is that, so far, based on the cases reported to us, the risk to develop this condition is less than 0.1%,” said Raja Narayanan, senior retina consultant at LVPEI.

A senior cornea consultant at the premier eye institute, Sunita Chaurasia said that steroids administered to treat elderly COVID-19 patients can lead to a relative immune-deficient stage and hence there is also a risk of developing certain viral conditions such as herpes zoster ophthalmicus.

Redness, discharge

“This is a condition that presents with skin eruptions and excoriations involving the eyelid and the surrounding area, along with secondary conjunctivitis-like symptoms such as redness and discharge. The condition can be associated with pain or tingling sensation in and around the eyes,” she said, adding that maintaining good eye health practices, being vigilant, and consulting doctors immediately on experiencing any vision-related complications is very important.



Source link

LEAVE A REPLY

Please enter your comment!
Please enter your name here